Turfing by twilight

I had 21 rolls of turf delivered on Friday. (It looked an awful lot as it arrived.)

Garden swiss roll

I wasn’t able to do anything with it until the evening, but once I was home from the doctors and had had a quick cup of tea I got on with laying it out. It was about 6.30pm when I started and 9pm when I finished. As you can imagine, not all the bits fit just right first time, so you end up having to cut things to size here and there and creating a grassy patchwork. This is what took the time – especially as I don’t have quite the right equipment for that job. I was alternating between using a very small kitchen knife and a pair of old wallpaper scissors – neither of which were particularly sharp.

It was just going dusk when I finished, and I ended up standing there in the darkness giving it a good old soak with the hosepipe. This meant I couldn’t properly admire my handiwork until the next morning. I’m pretty chuffed with it though. It’s even been nice and showery today so I haven’t had to go out and give it a drink.

All turfed up and ready to go

So what was I doing at the Doctors on a Friday evening? Well I regularly get cramp in one of my feet and after having had a particularly unpleasant 20 minute painful spasm the day before, I went along to see if there was anything that could be done. I was prescribed Quinine. I wish I hadn’t been. I’ve never reacted to any medicine before, but I think it’s fair to say that Quinine and I do not get along. I spent the whole of last night feeling like I was going to throw up, and had nasty stomach pains. When I got up this morning (after a more or less sleepless night) I found some weird, itchy spots around my ankles. These are all things that the advice leaflet that came with the pills said could happen.

After googling Quinine (and getting myself unnecessarily alarmed – things like finding out the side effects caused withdrawal in the US as medication for muscle cramps) I ended up ringing Shropdoc (my local UK healthline). I spoke to another doctor who told me not to take any more (not that I was planning on it any time soon) and to spend the day drinking plenty of fluids with my feet up. I have done. The stomach pains seem to have gone, but I’ve basically spent the day feeling generally a bit unwell.

I would much rather just have the damn foot cramp!

Advertisements

5 Responses to “Turfing by twilight”


  1. 1 Katie May 4, 2008 at 8:02 pm

    There was an article in the NY Times about the sometime scary side effects of quinine just a couple of weeks ago.

    http://www.nytimes.com/2008/04/13/magazine/13wwln-diagnosis-t.html?ex=1365652800&en=3706a127026df96f&ei=5124&partner=permalink&exprod=permalink

    Your lawn looks lovely. What are you going to put in the “empty” corners?

  2. 2 annabelle May 5, 2008 at 1:53 am

    (((Nez))) So sorry about the allergic reaction. In spite of the awful follow-up over the week-end…you, your sore foot, and your green thumbs did a smashing job with the turf. What a gorgeous lawn!

  3. 3 nezza May 5, 2008 at 10:49 pm

    Katie – that’s definitely scary! It sounds kind of similar to me, but obviously a lot more severe. (I’m guessing mixing it with other meds probably didn’t help.) It made me feel light-headed too. I still have my itchy foot-rash, but I feel a lot better now – just tired really. And speaking of which, I should go to bed really!

  4. 4 Thursday May 6, 2008 at 7:11 pm

    Quinine is also one of the worst offenders for causing tinnitus. Believe me, you do NOT want tinnitus.

  5. 5 nezza May 6, 2008 at 10:32 pm

    Noooo – don’t say that! I’ve had intermittent tinnitus since I was about 14. It’s REALLY annoying sometimes – especially when I’m trying to get to sleep. I hope I haven’t made it worse. Surely not from just one tablet…?


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s





%d bloggers like this: